Text Only
Full media Version


The Emergency Contraception Website - Your website for the "Morning After"

Answers to Frequently Asked Questions About...

Side Effects

What if I bleed after taking emergency contraceptive pills?


Most of the time, there is no reason to worry if you bleed after taking emergency contraceptive pills (also called "morning after pills" or "day after pills"). Although not a common side effect, the hormones in the pills (either progestin alone or progestin combined with estrogen) can cause some women to bleed at unexpected times. If that is the cause of your bleeding, it is not dangerous and you should expect it to go away by itself after you get your next period.


You should know, however, that your unusual bleeding could be caused by something else that, in rare cases, may be more serious. It’s a good idea to call your health care provider if you have other symptoms (like abdominal pain or dizziness), if the bleeding lasts more than a few days, if it starts to get heavier, or if you're just worried that it might be something serious.


After taking emergency contraceptive pills, your next period should come within the next month, either on time or a week before or after you would normally expect it. (For more information, click here.) If it doesn’t come within a week after you expect it, you might consider getting a pregnancy test.


For a thorough and up-to-date academic review of the medical and social science literature on emergency contraception, including bleeding patterns, click here .

----------

This website is operated by the Office of Population Research at Princeton University and by the Association of Reproductive Health Professionals and has no connection with any pharmaceutical company or for-profit organization.

website design by DDA